Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2004, 11:57 PM CDT for Greene County, Missouri. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 11:57 PM CDT (04:57 UTC)
- Expired
- Apr 24, 2004, 1:15 AM CDT
- In force
- 78 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
The radar
The Springfield radar (KSGF), 15 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
422 WUUS53 KSGF 240457 SVRSGF MOC077-240615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GREENE COUNTY IN MISSOURI. * UNTIL 115 AM CDT. * AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR EVERTON...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ASH GROVE BY 1205 AM CDT. NEAR WALNUT GROVE BY 1210 AM CDT. NEAR WILLARD BY 1225 AM CDT. NEAR FAIR GROVE BY 1255 AM CDT. THE STRONG DAMAGING WINDS WILL BEGIN BEFORE THE RAIN STARTS. DO NOT WAIT FOR THE RAIN TO BEGIN TO SEEK SHELTER THE TOWNS OF CAVE SPRINGS...SACVILLE...GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS DADE COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3742 9362 3729 9363 3730 9315 3741 9313 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:32 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 23, 8:32 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 832 PM CDT FRI APR 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... STRONG WARM AIR ADVECTION CONTINUES ABOVE A WARM FRONT OVER CENTRAL OKLAHOMA INTO WEST CENTRAL ARKANSAS. STRONG ISENTROPIC ASCENT ALONG WITH INTENSE MASS/MOISTURE CONVERGENCE BETWEEN 850-800MB CONTINUES TO AUGMENT THE RELATIVE LACK OF INSTABILITY. ACCORDING TO SPC MESOANALYSIS PAGE AND 0Z SGF SOUNDING MUCAPES ARE GENERALLY AOB 250MB...HOWEVER SHEAR CONTINUES TO BE IMPRESSIVE WITHIN THE CLOUD BEARING LAYER. HODOGRAPH FROM 0Z SOUNDING IS LONG AND STRAIGHT FROM 2-6KM AGL...WHICH EXPLAINS THE OCCASIONAL CELL SPLIT. ELEVATED SUPERCELLS WILL REMAIN A POSSIBILITY FOR THE NEXT SEVERAL HOURS. OBVIOUSLY THERE IS NO TORNADO THREAT GIVEN THE COLD AND VERY STABLE BOUNDARY LAYER...HOWEVER STORM SCALE ROTATION WILL LIKELY AUGMENT WEAK INSTABILITY AND ALLOW FOR SEVERE HAIL IN THE MORE INTENSE CELLS. FURTHER WEST...BOW ECHO CONTINUES TO CHARGE EASTWARD AT NEARLY 50 MPH. STORM IS CLEARLY ELEVATED...HOWEVER MUCH LIKE EARLIER TODAY SOME OF THE DAMAGING WINDS HAVE BEEN PENETRATING THE COLD STABLE LAYER AND MAKING IT INTO THE SURFACE. DISTANCE SPEED TOOL HAS THIS STORM ENTERING WESTERN CHEROKEE COUNTY BY 02Z. RECENT LSR OUT OF ICT HAD 70MPH WIND GUST WITH THIS BOW...SO IN ADDITION TO LARGE HAIL DAMAGING WINDS WILL ALSO BE A THREAT INTO CHEROKEE AND POSSIBLY AS FAR EAST AS JASPER COUNTY. ELEVATED INSTABILITY DECREASES PAST HIGHWAY 71 SO WIND THREAT AND IN ALL LIKELIHOOD THE STORM ITSELF SHOULD BEGIN TO WEAKEN AS IT MOVES INTO MISSOURI. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM. .KS...FLOOD WATCH THROUGH 6 AM SUNDAY. WFO SGF
Hazardous weather outlook, Apr 23, 8:10 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.
THUNDERSTORMS...SOME MAY CONTAIN:
HAIL TO THE SIZE OF QUARTERS.
TORRENTIAL RAINFALL.
AND ISOLATED WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
AND WESTERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
OVERNIGHT HOURS.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
BEING THE MAIN THREATS.
THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
SOUTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE IN SPRINGFIELD.
IZZIIn the hours before
Local storm report, Apr 23, 8:12 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL POWELL 36.62N 94.18W
04/23/2004 0.75 INCH MCDONALD MO CO-OP OBSERVER
REPORTED BY CO-OP OBSERVER.
MMTLocal storm report, Apr 23, 8:22 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL WHEATON 36.77N 94.07W
04/23/2004 0.88 INCH BARRY MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
MMTLocal storm report, Apr 23, 9:31 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST 4 S WEST MINERAL 37.22N 94.92W
04/23/2004 60 MPH CHEROKEE KS LAW ENFORCEMENT
ALLocal storm report, Apr 23, 10:00 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST SCAMMON 37.28N 94.82W
04/23/2004 60 MPH CHEROKEE KS FIRE DEPT/RESCUE
REPORTED BY FIRE DEPT/RESCUE.
MMTLocal storm report, Apr 23, 10:33 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST ASBURY 37.28N 94.62W
04/23/2004 60 MPH JASPER MO PUBLIC
REPORTED BY PUBLIC
GAEDELocal storm report, Apr 23, 11:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 4 W LOCKWOOD 37.38N 94.04W
04/23/2004 1.00 INCH DADE MO LAW ENFORCEMENT
1120 PM HAIL GOLDEN CITY 37.40N 94.10W
04/23/2004 1.00 INCH BARTON MO PUBLIC
REPORTED BY PUBLIC
GAEDEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:06 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 39 min |
| Apr 23, 7:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 62 min |
| Apr 23, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 57 min |
| Apr 23, 7:50 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 6 hr |
| Apr 23, 8:06 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Apr 23, 9:53 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 82 min |
| Apr 23, 9:56 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| Apr 23, 10:13 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Apr 23, 10:27 PM CDT | Flash Flood Warning | SGF | Lawrence | 6 hr |
| Apr 23, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 76 min |
| Apr 24, 12:04 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 71 min |
| Apr 24, 12:54 AM CDT | Flash Flood Warning | SGF | Taney | 6 hr |
| Apr 24, 2:45 AM CDT | Flash Flood Warning | SGF | Ozark | 6 hr |
| Apr 24, 4:06 AM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.